Could your Antibiotics be causing Tendon Damage?

Who would suspect that severe ankle pain could occur without twisting or spraining your ankle? It can happen!

The FDA has cautioned patients about certain antibiotics that can damage tendons. With no injury and no exercise, tendon damage to ankles and other tendons can result from antibiotic use.

Research is identifying that the use of a certain types of antibiotics called quinolones can, in fact, cause tendon damage. Quinolones are used to treat and prevent bacterial infections. (They do not get rid of infections caused by viruses like the cold and the flu.) Some of the most common quinolones are Cipro, Levaquin and Avelox.

On July 8, 2008, the FDA required all manufacturers of quinolones to enclose a new medicine guide that is to be given with every prescription. This revision includes a boxed warning to strengthen already existing warning information on the risk of tendonitis and tendon rupture. Tendonitis and tendon ruptures have occurred more often as quinolones have become more commonly prescribed. The FDA decided it was occurring with enough frequency that it needed to be a visibly displayed warning, encouraging patients to become more aware of the risks of this type of antibiotic. The warning is for tablets, capsules and injections only.

What exactly is tendonitis or a tendon rupture?

Tendons are the tissue that connect muscle to bone. They occur all over your body attaching every muscle to bone. Some cross joints like the tendon in the back of your ankle (Achilles’tendon), shoulder, wrist, fingers, and knees. Some attach spinally or to your ribs. The common symptoms of an inflamed tendon (called tendonitis) are pain, swelling, redness and in severe cases, the tearing of the tendons. Tendon rupture occurs when the tear is complete, breaking the tendon.

Who is at risk?

People who are most at risk for tendinitis or tendon rupture from quinolones are those over 60 years old (because the drug is not metabolized as quickly), those taking steroids, and those who have had a kidney, heart, or lung transplant. In addition, those who exercise, have kidney problems (can’t metabolize the drug well), or those who already have tendon problems are also at higher risk for this type of injury when using quinolones. Having said this, tendonitis and tendon rupture can still happen to anyone in perfect health and of any age with the use of this type of antibiotic.

What are the signs of tendonitis or tendon rupture?

With tendonitis, you will have pain, swelling or redness in areas of the tendon. With tendon rupture, you will hear or feel a snap or pop in the tendon area, have bruising right after an injury in the tendon area, or cannot move the tendon area.

What should I do at the first sign of tendonitis or tendon rupture?

If you experience any of the above signs, stop taking your medicine and call your doctor right away. You might need to change to another antibiotic that is not a quinolone. Any drug in the quinolone class can cause tendonitis or tendon rupture so you would not want to have the drug you are on replaced with another quinolone antibiotic. You also want to completely avoid any quinolone antibiotic in the future. If you are seeing your chiropractor, it is important to tell the if you have been on an antibiotic so they can understand the cause of your tendonitis.

The only way to prevent permanent tendon damage is to know how to identify the early warning signs. The more quickly the signs are recognized and the drug is stopped, the better. Your chiropractor can help reduce the joint inflammation more quickly too once you have stopped the antibiotic. It is also important not to hope it will self resolve or to try to exercise it away.

If you develop tendinitis even after finishing this medication, seek care for it immediately and make sure to let your doctor know you were on an antibiotic. Tendon damage can occur several months after finishing your quinolone antibiotic.

Tendonitis and tendon rupture are a very serious side effect of quinolone antibiotics. The frequency and severity of the side effects may be reduced or prevented when quinolones are used properly. If you feel your doctor is prescribing a quinolone without identifying if your infection is viral or bacterial, ask for a culture. Don’t take it for a possible viral infection and quinolones can’t kill viruses. Recognizing the early warning signs of tendinitis is the key to prevention. If recognized early enough, the antibiotic should be stopped and treatment for the tendonitis started, making the tendonitis more likely to be reversible.